Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Flagstaff, AZ

July 1, 2008Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 1, 2008, 2:19 PM MST for Gila County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2008, 2:19 PM MST (21:19 UTC)
Expired
Jul 1, 2008, 2:45 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 79 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 012121
SVRFGZ
AZC007-012145-
/O.NEW.KFGZ.SV.W.0004.080701T2119Z-080701T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
219 PM MST TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH
  OF YOUNG ALONG HIGHWAY 288 AND MOVING SOUTHWEST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS 15 MILES SOUTH SOUTHWEST OF YOUNG AT 230 PM MST

LAT...LON 3379 11102 3396 11116 3399 11096 3388 11087
TIME...MOT...LOC 2119Z 063DEG 7KT 3389 11100

$$
TC
2 follow-up statements
000 
WWUS55 KFGZ 012137
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST TUE JUL 1 2008

AZC007-012145-
/O.CON.KFGZ.SV.W.0004.000000T0000Z-080701T2145Z/
GILA AZ-
235 PM MST TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR CENTRAL GILA COUNTY...

AT 233 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS LOCATED 15 
MILES SOUTH SOUTHWEST OF YOUNG NORTHERN GILA COUNTY...MOVING 
SOUTHWEST AT 8 MPH...AFFECTING MAINLY RURAL AREAS.

LAT...LON 3379 11102 3396 11116 3399 11096 3388 11087
TIME...MOT...LOC 2135Z 063DEG 7KT 3388 11103

$$
TC
000 
WWUS55 KFGZ 012142
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 PM MST TUE JUL 1 2008

AZC007-012151-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-080701T2145Z/
GILA AZ-
241 PM MST TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GILA COUNTY WILL
EXPIRE AT 245 PM MST...

THE SEVERE THUNDERSTORM WARNING FOR THE STORM 15 SOUTH SOUTHWEST OF 
YOUNG IN GILA COUNTY WILL BE ALLOWED TO EXPIRE. THIS STORM HAS 
WEAKENED SIGNIFICANTLY AND IS NO LONGER POSING A SEVERE WEATHER 
THREAT. 

LAT...LON 3379 11102 3396 11116 3399 11096 3388 11087
TIME...MOT...LOC 2141Z 063DEG 7KT 3387 11104

$$
TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:15 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 9:15 AM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST TUE JUL 01 2008

.SYNOPSIS....HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST THROUGH
THE WEEK BRINGING NEAR TO SLIGHTLY ABOVE NORMAL DAYTIME
TEMPERATURES. EXPECT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN
THE WESTERN HALF OF THE FORECAST AREA WITH SCATTERED THUNDERSTORMS
IN THE EAST.

&&

.DISCUSSION...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
OVER NRN MEXICO AND THE SOUTHWEST US FOR THE NEXT SEVERAL DAYS WHILE
A WEAK TROUGH OF LOW PRESSURE ALONG THE WEST COAST SLOWLY PUSHES
ONSHORE. THE COMBINATION OF THESE FEATURES WILL RESULT IN A
CONTINUATION OF A SOUTHWESTERLY FLOW ALOFT ALLOWING MOISTURE
CURRENTLY OVER MEXICO TO PUSH INTO AZ.

AS THE WEST COAST TROUGH MOVES CLOSER DRIER AIR WILL BEGIN TO FILTER
INTO NWRN AZ LATER TODAY SPREADING EASTWARD TONIGHT AND WEDNESDAY
LEADING TO A GENERAL DECREASE IN CONVECTIVE ACTIVITY IN THESE
LOCATIONS. FARTHER EAST AND SOUTH...MOISTURE WILL REMAIN IN PLACE
AND THERE SHOULD BE LITTLE CHANGE IN CONVECTIVE ACTIVITY TODAY OR
WEDNESDAY. BY THURSDAY...DRIER AIR IS EXPECTED TO CONTINUE SPREADING
EASTWARD SO THAT MOST AREAS WILL SEE FEWER SHOWERS EXCEPT FOR THE
WHITE MOUNTAINS WHERE THERE WILL REMAIN A CHANCE OF SCATTERED
SHOWERS EACH DAY.

BY THE WEEKEND...THE WESTERLY FLOW WILL BE REPLACED BY A MORE MOIST
SOUTHERLY FLOW AND THE CHANCES OF CONVECTIVE ACTIVITY WILL INCREASE
ACROSS THE REGION.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD TO SCT SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP AFTER 18Z...FIRST ALONG THE HIGHER
TERRAIN...THEN DRIFTING INTO THE VALLEY AREAS BY MID TO LATE
AFTERNOON. THE STRONGER STORMS WILL CONTAIN BRIEF HEAVY RAIN AND
WIND GUSTS OF 30 TO 40 KTS. STORMS ARE EXPECTED TO DIMINISH AFTER
02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE ALOFT WILL PERSIST OVER
THE STATE...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ANTICIPATED EACH DAY. MINIMUM RELATIVE HUMIDITIES WILL BE IN THE
TEENS FOR MOST LOCATIONS...WITH WEST TO SOUTHWEST WINDS FROM 5 TO 15
MPH DURING THE AFTERNOONS...EXCEPT NEAR SHOWERS OR THUNDERSTORMS
WHERE WINDS WILL BE GUSTY AND ERRATIC.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DB
AVIATION/FIRE WEATHER...DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 1, 10:00 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE JUL 1 2008

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE HAS INCREASED TODAY RESULTING IN GREATER INSTABILITY ACROSS
PORTIONS OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN BY LATE MORNING AND
THEN SLOWLY MOVE EASTWARD INTO THE LOWER TERRAIN DURING THE
AFTERNOON AND EVENING. OVER THE WHITE MOUNTAINS...STORMS WILL MOVE
TOWARDS THE SOUTH.

THE BEST CHANCES FOR MEASURABLE PRECIPITATION WILL BE OVER THE
EASTERN HALF OF THE FORECAST AREA WITH DIMINISHING CHANCES WESTWARD.
SOME THUNDERSTORMS MAY PRODUCE STRONG AND GUSTY WINDS OF 30 TO 40
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.